Continuous-time markowitz's model with transaction costs

Min Dai, Zuoquan Xu, Xun Yu Zhou

Research output: Journal article publicationJournal articleAcademic researchpeer-review

30 Citations (Scopus)

Abstract

A continuous-time Markowitz's mean-variance portfolio selection problem is studied in a market with one stock, one bond, and proportional transaction costs. This is a singular stochastic control problem, inherently with a finite time horizon. Via a series of transformations, the problem is turned into a so-called double obstacle problem, a well-studied problem in physics and PDE literature, featuring two time-varying free boundaries. The two boundaries, which define the buy, sell, and no-trade regions, are proved to be smooth in time. This in turn characterizes the optimal strategy, via a Skorokhod problem, as one that tries to keep a certain adjusted bond-stock position within the no-trade region. Several features of the optimal strategy are revealed that are remarkably different from its no-transaction-cost counterpart. It is shown that there exists a critical length in time, which is dependent on the stock excess return as well as the transaction fees but independent of the investment target and the stock volatility, so that an expected terminal return may not be achievable if the planning horizon is shorter than that critical length (while in the absence of transaction costs any expected return can be reached in an arbitrary period of time). It is further demonstrated that anyone following the optimal strategy should not buy the stock beyond the point when the time to maturity is shorter than the aforementioned critical length. Moreover, the investor would be less likely to buy the stock and more likely to sell the stock when the maturity date is getting closer. These features, while consistent with the widely accepted investment wisdom, suggest that the planning horizon is an integral part of the investment opportunities.
Original languageEnglish
Pages (from-to)96-125
Number of pages30
JournalSIAM Journal on Financial Mathematics
Volume1
Issue number1
DOIs
Publication statusPublished - 1 Dec 2010
Externally publishedYes

Keywords

  • Continuous-time
  • Double-obstacle problem
  • Lagrange multiplier
  • Mean-variance
  • Planning horizon
  • Singular stochastic control
  • Skorokhod problem
  • Transaction costs

ASJC Scopus subject areas

  • Numerical Analysis
  • Finance
  • Applied Mathematics

Cite this